Rebound headaches, also known as medication overuse headaches, are caused by the frequent or excessive use of pain-relieving and/or antimigraine drugs to treat headache attacks that are already in progress. (Note that these are not the same as oral prophylactic or preventive medicines, which should be taken daily.)
In other words, the same medications that initially relieve headache pain can themselves trigger subsequent headaches if they are used too often. Medication overuse headaches can be disabling, forcing people with this condition to take sick leave and to be less productive at work and home.
To be diagnosed with medication overuse headaches, a person must experience headaches on more than 15 days per month for at least three months while taking pain-relieving and/or antimigraine drugs. In addition to headache, other symptoms can include nausea, vomiting, light sensitivity, sound sensitivity, irritability, difficulty concentrating, insomnia, restlessness, and constipation.
Medication overuse headache is a common headache disorder. Approximately one to two out of every 100 people has experienced medication overuse headache in the past year. This headache is more common in women and in people with chronic pain conditions and who have depression and anxiety.
Pain-relieving or antimigraine medications may stop headache attack when taken as needed to relieve headache. But if a person with a primary headache disorder, such as migraine or tension-type headache, takes these headache-relieving medications more than two to three days a week, they may trigger medication overuse headache.
A variety of medications can lead to rebound headaches. For example, people with migraine who take over-the-counter pain-relieving medications such as acetaminophen (Tylenol), ibuprofen (Advil, Motrin) or naproxen (Aleve) on more than 15 days per month are at risk for medication overuse headache. So are people who take combination medications such as Excedrin, which contains caffeine, aspirin and acetaminophen; people who take combination medications that contain the barbiturate butalbital; and those who take triptans, including sumatriptan (Imitrex), ergots or opioids, if they take these medications on more than 10 days per month. In fact, butalbital-containing medications and opioids have been shown to increase the risk of a person’s migraine progressing from episodic (occurring zero to 14 days per month) to chronic (occurring 15 or more days per month).
Interestingly, the same pain-relieving medications taken for other conditions such as back pain, neck pain, or arthritis usually do not trigger medication overuse headache in people without a pre-existing primary headache disorder.
Treating rebound headaches
Medication overuse headaches usually stop when a person stops taking the headache medication. It may be difficult in the beginning, because once you stop your medication, your headache is likely to get worse before it gets better. But medications that prevent headaches, and nonmedical therapies such as biofeedback and avoiding headache triggers, can help get a person through this medication withdrawal period.
Some headache medications can be discontinued abruptly, while others may need to be tapered slowly. For example, following long-term use, opioids and butalbital-containing medications should not be stopped abruptly. Doing so may lead to withdrawal symptoms such as sweating, shaking, nausea, vomiting, diarrhea, body aches, anxiety, irritability, or runny nose. Abrupt discontinuation of butalbital may result in seizures. Some people may benefit from discontinuing these medications in an inpatient setting. If you are taking opioids or butalbital-containing medications, talk to your doctor.
How can I prevent rebound headaches?
The following steps can help stave off rebound headaches.
- Limit the use of any headache medications taken as needed to relieve headache pain to no more than two to three days per a week (or less than 10 days per month).
- Contact your doctor if you need to take headache medications more than two days per week.
- Contact your doctor if you have headache more than four days per month. You may need to be on headache preventive medication.
- Avoid using butalbital-containing medications or opioids.
- Control and avoid anything that triggers your headaches. Common triggers include dehydration, hunger, lack of sleep, stress and certain foods and drinks.
(Sait Ashina, M.D., is a contributor to Harvard Health Publications.)
In this Series
- 10 updates
Build your health & fitness knowledge
Sign up here to get the latest health & fitness updates in your inbox every week!